MAUDE Adverse Event Report: SYNTHES HAGENDORF POLYAXIAL HEAD HOLDER FOR USS POLYAXIAL; MISC ORTHO SURGICAL INSTR

SYNTHES HAGENDORF POLYAXIAL HEAD HOLDER FOR USS POLYAXIAL; MISC ORTHO SURGICAL INSTR
Catalog Number 03.607.005
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/01/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient weight not available for reporting device is an instrument and is not implanted/explanted.(b)(6).A review of the device history records has been completed.Manufacturing location: (b)(4).Manufacturing date: december 10, 2008 no non-conformance records were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Subject device has been received and is currently in the evaluation process.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows it was reported that during a posterior spine fusion of levels t6-l2 on (b)(6) 2016, the outer sheath of the universal spinal system (uss ii) polyaxial head holder snapped while locking the nut.The broken section was retrieved.It was noted the surgeon stated the nut was locked satisfactorily, and there were additional head holders as back -up in the set.There was no reported surgical delay.No patient harm was reported.Patient status is unknown concomitant part reported: nut (quantity 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: a manufacturing investigation action was conducted/performed.The report indicates that the: during manufacturing investigation the hardness and dimension of the cross section close to the breakage has been measured.The actual hardness 645 hv10 is within specification according to drawing, the results of the dimensions close to breakage are in tolerance as defined on drawing , therefore, the strength of uss-ii polyax scrholder 03.607.005 is in accordance to design requirement.The brakeage of uss-ii polyax scrholder 03.607.005 was caused by mechanical overloading during use.No manufacturing related issue was identified and/or confirmed, therefore review to the specific prm and prm line is not applicable.An investigation summary was performed.The investigation of the complaint articles has shown that: we have forwarded the received uss-ii polyax scrholder (03.607.005 / 3042264) to the responsible manufacturing site for investigation, here is the statement: upon visual inspection: the article is in a used condition, and the tube of the screw holder is broken into two pieces, this thus confirming the complaint description.A device history record (dhr) review was performed for the affected lot, (b)(4) parts were delivered to the warehouse, no abnormalities or deviations were detected, which could lead to the complaint failure.The article was manufactured in december 2008.No ncrs were marked in the dhr during production.During manufacturing investigation the hardness and dimension of the cross section close to the breakage has been measured.The actual hardness is within specification according to drawing.The results of the dimensions close to breakage are in tolerance as defined on drawing.Therefore the strength of uss-ii polyax scrholder 03.607.005 is in accordance to design requirement.No manufacturing related issue was identified and/or confirmed.Unfortunately we are not able to determine the exact reason for this occurrence, but it is likely that the brakeage of the instrument was caused by mechanical overloading during use.If no information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
POLYAXIAL HEAD HOLDER FOR USS POLYAXIAL
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6195349
Report Number3003875359-2016-10658
Device Sequence Number13709362
Product Code LXH
UDI-Device Identifier07611819185418
UDI-Public(01)07611819185418(10)3042264
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 12/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.607.005
Device Lot Number3042264
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/01/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/21/2016
Supplement Report FDA Received Date01/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NUT (QUANTITY 1)
Patient Age71 YR